Kemp et al1 failed to mention products containcontain- aspartame (NutraSweet) in their review of anaphylaxis. I emphasize this issue for three reasons.
First, over half the adult population currently consumes aspartame products. Second, allergic-type reactions of various types occurred in one fifth of the aspartame reactors in my series,2,3 currently numbering more than 830. They include severe edema of the lips, tongue, and throat; urticaria; other skin eruptions; extensive itching; the aggravation of respiratory allergies; and even swelling of the salivary glands. Comparable reactions have been reported to the Food and Drug Administration in its database of more than 7300 consumers who volunteered reactions to aspartame products.4 Third, a number of these patients had dual sensitivities to both aspartame and monosodium glutamate, at times manifest as convulsions and other life-threatening reactions.5
These reactions may be due to the aspartame molecule, its three components, or the approximate
Roberts HJ. Aspartame as a Cause of Allergic Reactions, Including Anaphylaxis. Arch Intern Med. 1996;156(9):1027. doi:10.1001/archinte.1996.00440090139016
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: